Medication errors in aged care are common and their potential to cause harm is high, yet the reported serious effects of errors on residents such as permanent disability or death are rare, according to Monash University research.

However, medication errors resulting in serious outcomes are probably underreported or undetected because other reasons are plausible among this frail population and complex medication environment, the researchers said.

The international study looked at the prevalence of medication errors leading to hospitalisations and deaths through 11 studies published between 2000 and 2015 –including one large study in Australia – examining three types of medication errors.

It found that medication errors were common and involved 16 per cent to 27 per cent of residents in studies examining all types of medication errors. Errors occurred in 13 per cent to 31 per cent of residents in studies looking at transfer-related medication errors and 75 per cent of residents were prescribed at least one potentially inappropriate medication, according to the research.

The serious impacts of medication errors were reported in only 1 per cent of medication errors, with death identfied as a rare event, the research found.

Professor Joseph Ibrahim
Professor Joseph Ibrahim

However, senior researcher on the study, Monash University academic physician in geriatric medicine Joseph Ibrahim said while the finding appeared positive he did not believe it was accurate.

“We don’t look as a hard as we would on a paediatric ward or in a younger population where the medication has a higher profile. We think it is underreported but that is hard to prove,” Professor Ibrahim told Australian Ageing Agenda.

“We were expecting to see a lot more serious consequences because people in residential care are generally over 80, have five or more medical conditions and typically on between eight and 15 different medicines, and the pharmacy, GP and the facility are separate unlike a hospital.”

The errors reported as leading to death were medicines given to the wrong person or the wrong medicines given to a person, Professor Ibrahim said.

However, he said the team expected to see a lot more serious complications from subtle things such as late or slightly changed doses and combinations, or forgotten tests, or other problems related to medications such as falls and aspirations.

“That wasn’t there, which made us think people only picked up on the deaths if they were really obvious; that you couldn’t find another plausible reason.”

Facilities should review their care systems

Medication management is very complicated so it is not surprising there were a large number of errors, but a better way of measuring it is needed, Professor Ibrahim said.

“You don’t get patted on the back if you report a medication error… we need to be looking at improving our response to reporting.”

He recommended aged care facilities review their systems of care from prescribing to administration and a greater level of advocacy and pushing to work together.

“Good practice requires using a team-based approach involving the resident, care and nursing staff, pharmacists, and medical practitioners,” he said.

The findings are published in the Journal of the American Geriatrics Society.

Want to have your say on this story? Comment below. Send us your news and tip-offs to editorial@australianageingagenda.com.au 

Subscribe to Australian Ageing Agenda magazine

Sign up to AAA newsletters

Join the Conversation

3 Comments

  1. Even though I am a senior but still practicing as a health professional, you can still be caught out.
    Recently, my Type 2 diabetes destabilised and I was prescribed a medication called Forxiga.
    Two weeks later I was hospitalised with a stroke.
    The reason: Forxiga has a diuretic effect and interacts with other medications containing diuretics.
    I was on Atacand Plus for hypertension, and it contains a diuretic.
    The combined effect dehydrated a section of my brain causing a stroke.
    Some days later the condition was again aggravated because the physios gave me a workout in the gym without first ensuring I was adequately hydrated.
    I relapsed a second time.
    No clinician had knowledge of this drug and no pharmacist was attached to the rehab facility for a medication review.
    Our health system still has a lot of “holes” that could be plugged with appropriate collaborations

  2. The number of people who are in aged care and who’ve been on antipsychotic meds for decades also needs to be looked at.

    I’ve met people who’ve been diagnosed – quite possibly MISdiagnosed – with bipolar, schizophrenia and all the variations thereof 20, 30, 40 years ago, are still on antipsychotic meds and have the parkinson-like tremors to show for it. One woman told me she hadn’t been reviewed by a psychiatrist for decades. Her story is of profound and horrendous trauma that any one of us would have crumbled at, that brought about her psychotic break, of having tried to go off her meds several times over the years, both with and without her doctor’s help, of having ‘relapsed’ when in fact she’s been going through withdrawal symptoms.

    This matter needs to be of paramount importance in aged care.

  3. My Mum, who was a 97-year-old feisty feminist was drugged into submission.
    When she broke her hip & had to have an operation, the aged care facility did not pass on the information to the hospital that she was allergic to EVERY ANTIBIOTIC EXCEPT ONE. It was only because my brother was sitting next to her – and asked what it was they were about to inject her with – that an “adverse event”(!) did not occur.

Leave a comment

Your email address will not be published.